Melancholy as a side effect of prescription drugs is widespread and increasingly gaining attention. The drugs that promote drug- induced depression might surprise you. For instance, an asthma drug, Pharmacology in 2014.
In 2009, Merck added psychiatric negative effects as possible consequences with Singulair, including tremor, melancholy, J. Douglas Bremner, MD, researcher and professor of psychiatry and radiology at Emory University School of Medicine in Atlanta.
Drugs With Melancholy as a Side Effect
Dr. Bremner has published studies on the possible connection between the use of retinoic acid acne treatments and the growth of melancholy. One of the drugs within this category is Accutane (isotretinoin), the oral treatment for severe acne which has been connected to psychiatric problems, including depression.
“The first brand-name variant of isotretinoin, Accutane, was taken off the market in 2009, although it continues to be promoted as Roaccutane in the U.K., Australia, and other states,” Bremner notes. “In the U.S. there are three generic versions available that have also been correlated with reports of depression and suicide, Sotret, Claravis, and Amnesteem.”
RELATED: Are You Getting Hooked on Anxiety Drugs?
The full listing of drugs that could cause melancholy is a long one. British researchers found 110 different drugs between 2011 and 1998 that were associated with increased depression danger, in accordance with a report published in September 2014.
Besides isotretinoin and montelukast, drugs that can cause or add to the development of depression or alternative mood symptoms include:
- Medical Science Monitor in 2013 that explored the chemical cascade behind mood changes.
- Cease smoking. The Food and Drug Administration (FDA) lists hostility, stress, depression, and suicidal ideas as you can negative effects of the drug.
- Journal of Clinical Psychopharmacology.
- Contraceptives. Contraceptives including those provided by vaginal ring or patch may lead to depression in many people, based on study published in the Cochrane Database of Systematic Reviews in 2010.
- Corticosteroids. Some individuals who take corticosteroids experience side effects such as depression, nervousness, and panic attacks, among other symptoms, according to a report on research released in Rheumatology International in 2013.
- Interferon-alpha. As many as 40 percent of individuals using this immunologic medication may experience depression, based on a 2009 report in Dialogues in Clinical Neuroscience.
- Interferon beta. The connection between this immunologic drugs and depression is debated, but researchers reporting in Therapeutic Advances in Neurologic Disorders in 2011 note that depression is a concern for all those who take it, in part as a result of their underlying states.
- Nonnucleoside reverse transcriptase inhibitors. These HIV drugs may increase the danger for depression, according to study published in the September 2014 issue of Arimidex (anastrozole) and aromasin (exemestane). Both of these long-term breast cancer treatments may give rise to depression, in line with the FDA.
- Vigabatrin. This anticonvulsant can cause depression, irritability, and psychosis, notes a review of studies in Acta Neurologica Scandinavica in 2011.
The FDA investigates drugs which have many reports of depression symptoms as a complication. It demands what are called black-box warnings to be printed on medications, like Google.
You may get the most recent drug safety info on the FDA site.
Additionally, pay attention to the way you feel. Though you may be taking medications that seem not related to disposition, let your doctor know if you have symptoms for example difficulty sleeping, sadness, hopelessness, sleep changes, or ideas of suicide.
“If you suspect your drugs could be causing depression or similar issues, consult with your doctor and, if needed, talk to a shrink,” Bremner advises. The great news is the fact that drug-induced depression typically clears up once you stop taking the drugs.
Are Your Drugs Causing Depression?
It can be challenging to determine whether your depression is related to taking a prescription drug, but here are some indexes:
- Timeline. Drug-induced depression means depression that appears within a month of starting or discontinuing a drug, in accordance with the American Society of Health-System Pharmacists (ASHP). The society also proposes that in figuring out whether drug is the contributing factor, other states which may cause depression must be considered. Bremner found the timeline varies from weeks to two or a month.
- Dose response relationship. With some drugs, depression symptoms may get better as the dose is reduced or worse as it is raised. This is generally an obvious indication of a connection.
If you are not certain about whether your changes in mood or energy are drug symptoms, talk with your doctor. Screening tools and questionnaires can reliably identify depression. You can even send details about your experiences to the FDA.
Prescription Drug-Caused Depression Treatment
In severe cases, depression leading has been acquired by people taking prescription drugs to suicidal behavior. Because of this hazard, don’t ignore or try to wait out feelings of melancholy if you consider they’re just a prescription drug side effect. Talk with your doctor about those choices to fix the scenario:
- Switching to an alternative treatment. If an equally powerful medication that does not have depression as a side effect exists, the simplest option would be to switch prescription drugs.
- Obtaining a psychiatric assessment. This could be advocated in any case to make sure you would not have an underlying psychiatric illness which has gone undiagnosed. People who have a history of depression might possess a worse response to some drugs. An antidepressant might be prescribed in order to greatly help handle depression symptoms.
Conversation therapy will not work in this instance, says Bremner, as the problem is chemically based. You will need prescription drug to deal with the melancholy in case you CAn’t quit taking the drugs which might be causing it.
Talk with your doctor immediately should you think your depression symptoms are linked into a prescription drug you are taking, get screened for depression, in order to find a better way to manage both your mood as well as your health problems.